Georgia, 2015

Hail in Georgia, June 1, 2015

June 1, 2015 · NWS CHS · 2 events in 1 county or zone

Scattered afternoon thunderstorms developed within an inland trough and pushed into southeast Georgia. A few of these storms became severe producing damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Scattered afternoon thunderstorms developed within an inland trough and pushed into southeast Georgia. A few of these storms became severe producing damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jun 1, 2:34 PM EST, 1 hour 31 minutes earlier.

Area forecast discussion, Jun 1, 2:34 PM EST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
334 PM EDT MON JUN 1 2015

.SYNOPSIS...
A COLD FRONT WILL APPROACH FROM THE WEST TUESDAY...STALLING OVER THE
AREA WEDNESDAY INTO THURSDAY BEFORE SLOWLY SHIFTING OFF THE COAST
LATE WEEK. ANOTHER COLD FRONT WILL THEN APPROACH FROM THE NORTHWEST
LATE IN THE WEEKEND INTO EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
THE MAIN FOCUS FOR CONVECTION WILL REMAIN ACROSS CENTRAL
GEORGIA, THE CSRA AND THE SOUTH CAROLINA MIDLANDS IN THE
VICINITY OF THE PIEDMONT TROUGH. A FEW SHOWERS TRIED TO GET GOING
ACROSS EASTERN BERKELEY AND UPPER CHARLESTON COUNTIES ALONG THE
SEA BREEZE, BUT DEWPOINTS CONTINUE TO MIX OUT INTO THE LOWER- MID
60S WHICH IS CUTTING DOWN ON THE AMOUNT OF AVAILABLE CAPE. EXPECT
ONLY WEAK/TRANSIENT SHOWERS TO DEVELOP ALONG THE SEA BREEZE AS IT
TREKS INLAND OVER THE NEXT FEW HOURS.

DEWPOINTS ARE POOLING ACROSS FAR INLAND AREAS WHERE LOW-LEVEL
WINDS ARE MORE SOUTHWEST, WHICH WILL MAINTAIN SHOWER/TSTM
ACTIVITY DEVELOPING TO THE WEST AND SOUTHWEST AS IT MOVES INTO
FAR INTERIOR SOUTHEAST GEORGIA LATE THIS AFTERNOON AND INTO THIS
EVENING. HIGH RESOLUTION MODELS ARE SIMILAR IN SHOWING THE BEST
JUXTAPOSITION OF INSTABILITY AND LOW-LEVEL MOISTURE FLUX
CONVERGENCE WEST OF A HAMPTON-LUDOWICI LINE, WHICH SEEMS
REASONABLE GIVEN 01/18Z MESOANALYSIS. POPS OF 60-70 PERCENT WILL
BE MAINTAINED IN THIS AREA WITH POPS RAPIDLY DIMINISHING FARTHER
TO THE EAST. THERE ARE SIGNALS THAT CONVECTION DEVELOPING ALONG
THE GULF COAST SEA BREEZE WILL LIKELY THROW OUT A CONVECTIVE
OUTFLOW WHICH COULD INTERACT WITH THE ATLANTIC SEA BREEZE OVER
SOUTHEAST GEORGIA LATER THIS EVENING. THIS COULD BRING A CHANCE
FOR MEASURABLE RAINFALL BACK TO THE GEORGIA AND FAR SOUTHERN SOUTH
CAROLINA COAST LATE; POSSIBLY IMPACTING THE SAVANNAH METRO. WILL
SHOW 20-30 PERCENT POPS IN THOSE AREAS TO ACCOUNT FOR THIS. THE
CHARLESTON AREA LOOK TO REMAIN DRY THROUGH THE NIGHT.

DCAPE IN EXCESS OF 1000 J/KG WILL SUPPORT A RISK FOR LOCALIZED
DAMAGING WINDS WITH ANY TSTMS THAT ARE ABLE TO BE SUSTAINED,
ESPECIALLY ALONG MESOSCALE BOUNDARY INTERACTIONS. 0-6KM BULK SHEAR
IS PROGGED TO REMAIN LESS THAN 15 KT SO WELL-ORGANIZED SEVERE
CLUSTERS ARE UNLIKELY. WFO GUIDANCE FROM THE SPC STILL HIGHLIGHTS
A MARGINAL RISK FOR SEVERE TSTMS, MAINLY WEST OF I-95. THIS LOOK
REASONABLE GIVEN THE AMOUNT OF DCAPE AVAILABLE, BUT THE HIGHER
SEVERE PROBABILITIES LOOK TO REMAIN JUST WEST AND SOUTHWEST OF THE
FORECAST AREA.

THE BOUNDARY LAYER WILL LIKELY DECOUPLE AFTER MIDNIGHT...BUT
RADIATIONAL PROCESSES WILL BE DISRUPTED OR SEVERELY CURTAILED
GIVEN CONSIDERABLE DEBRIS CLOUDINESS EXPECTED TO LINGER FOR MUCH
OF THE NIGHT. THIS WILL RESULT IN A WARMER NIGHT COMPARED TO
PREVIOUS WITH LOWS RANGING FROM THE UPPER 60S/NEAR 70 INLAND TO
THE MID 70S AT THE BEACHES.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY/...
TUESDAY...A CLOSED UPPER LOW WILL MOVE INTO THE CENTRAL
APPALACHIANS ON TUESDAY WHILE A PRONOUNCED SHORTWAVE TROUGH PUSHES
THROUGH THE LOCAL AREA OUT AHEAD OF IT. FAIRLY STRONG UPPER LEVEL
DIVERGENCE WILL OVERSPREAD THE AREA DURING THE DAY AS A JET MAX
SHIFTS INTO CENTRAL NC AND THE REGION SITS UNDER THE RIGHT
ENTRANCE REGION. ADDITIONALLY THE LOW AND MID LEVEL FLOW WILL
INCREASE OUT OF THE S-SW...ALLOWING THE TROPOSPHERE TO MOISTEN AND
PRECIPITABLE WATER VALUES TO RISE TO AROUND 1.75". CLOUD COVER
WILL BE FAIRLY EXTENSIVE WHICH WILL LIMIT INSOLATION AND KEEP
TEMPERATURES IN THE MIDDLE 80S. NONETHELESS WITH SFC DEWPOINTS
HOVERING JUST BELOW 70F...CAPES WILL INCREASE TO 1500 TO 2000 J/KG
DURING THE DAYTIME PERIOD WITH LIFTED INDICES -6 TO -8C. THERE
WILL BE AMPLE SYNOPTIC SCALE ASCENT TO SUPPORT NUMEROUS SHOWERS
AND TSTMS DEVELOPING ON TUESDAY...BECOMING MOST EXTENSIVE EARLY TO
MID AFTERNOON. 10-15 KT OF 0-6 KM SHEAR DOES NOT SUPPORT MUCH
STORM ORGANIZATION AND DCAPE PARAMETERS ARE PROGGED AT LESS THAN
500 J/KG. HOWEVER GIVEN THE FORCING AND DECENT CAPE
VALUES...ISOLATED SEVERE TSTMS WITH WET MICROBURSTS CANNOT BE
RULED OUT. A SLIGHTLY GREATER CONCERN WILL BE LOCALIZED FLOODING
WHERE TORRENTIAL RAINFALL TRAINS REPEATEDLY ACROSS THE SAME AREA.

TUESDAY NIGHT...AS THE SHORTWAVE PUSHES EAST...THE BRUNT OF THE
CONVECTION SHOULD PUSH OFF THE COAST TUESDAY EVENING. HOWEVER AS
THE UPPER LOW CONTINUES TO SIT TO OUR WEST AND A RELATIVELY MOIST
AIRMASS PERSISTS...SCATTERED SHOWERS AND TSTMS COULD CONTINUE INTO
THE OVERNIGHT PERIOD.

WEDNESDAY AND THURSDAY...THE CLOSED UPPER LOW WILL MOVE SLOWLY TO
THE E-SE WEDNESDAY INTO THURSDAY WHILE THE COLD FRONT STALLS NEAR
OR OVER THE FORECAST AREA. BASED ON THE POSITION OF THE UPPER LOW
AND VORTICITY ENERGY THAT ROTATES AROUND IT...THE BEST FORCING FOR
CONVECTION WILL BE OVER SOUTHERN SC WEDNESDAY AND THURSDAY.
HOWEVER ALL AREAS WILL AT LEAST SEE SCATTERED SHOWERS AND
THUNDERSTORMS...ESPECIALLY DURING THE AFTERNOON AND EVENING. TEMPS
WILL SHOW A GRADUAL WARMING TREND WITH HIGHS REACHING THE UPPER
80S BY THURSDAY. INSTABILITY PARAMETERS LOOK QUITE SIMILAR TO
TUESDAY WITH CAPES OF 1500-2000 J/KG AND LIFTED INDICES AROUND
-6C. THIS...ALONG WITH PWATS AROUND 1.75" WILL LEAD TO HEAVY
RAINFALL WITH ANYTHING THAT DEVELOPS...ALONG WITH AN ISOLATED
SEVERE THREAT. THE LACK OF SIGNIFICANT SHEAR WILL PRECLUDE A
GREATER SEVERE WEATHER POTENTIAL...BUT WE WILL MONITOR FOR
POSSIBLE FLOODING ESPECIALLY IF HEAVY RAIN OCCURS IN COASTAL
CITIES NEAR HIGH TIDE.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
UNSETTLED CONDITIONS APPEAR TO CONTINUE THROUGH MUCH OF THE LONG
TERM PERIOD. A CLOSED UPPER LEVEL LOW WILL SHIFT OVER THE CAROLINAS
ON FRIDAY...THEN OPEN UP INTO A LONG WAVE TROUGH AS IT SHIFTS OFF
THE COAST ON SATURDAY. A SERIES OF SHORT WAVE DISTURBANCES WILL THEN
TRACK THROUGH WITHIN THE NORTHWEST FLOW ALOFT OVER THE WEEKEND...
BEFORE ANOTHER UPPER LEVEL TROUGH APPROACHES FROM THE NORTHWEST
EARLY NEXT WEEK. GIVEN THIS PATTERN...THE FORECAST WILL REFLECT
SHOWER/THUNDERSTORM PROBABILITIES IN THE 30-50 PERCENT
RANGE...GREATEST DURING THE DAYTIME PERIODS. TEMPERATURES APPEAR TO
REMAIN SLIGHTLY BELOW NORMAL FOR HIGHS...BUT SLIGHT MODIFICATION IS
EXPECTED SUNDAY AND MONDAY.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
VFR. BEST CHANCES FOR SHOWERS/TSTMS LOOK TO REMAIN WEST OF THE
TERMINALS, ALTHOUGH IT MAY BE CLOSE AT KSAV.

EXTENDED AVIATION OUTLOOK...NUMEROUS SHOWERS AND THUNDERSTORMS WILL
AFFECT THE AREA TUESDAY THROUGH FRIDAY...MAINLY DURING THE AFTERNOON
AND EVENING HOURS...PRODUCING OCCASIONAL CEILING AND VSBY
RESTRICTIONS.

&&

.MARINE...
TONIGHT...THERE ARE NO CONCERNS. WINDS WILL BE SOUTH AROUND 10 KT
WITH SEAS 2-4 FT.

TUESDAY THROUGH SATURDAY NIGHT...THE LOW LEVEL PATTERN WILL
SUPPORT ONSHORE FLOW WITH SOME MODEST NOCTURNAL SURGING WITH
SPEEDS UP TO 15 KT AT TIMES THROUGH THURSDAY...BEFORE THE FLOW
TAKES ON A MORE NORTHEAST COMPONENT AT TIMES BEHIND THE FRONT
FRIDAY AND SATURDAY. SEAS WILL GENERALLY BE 2 TO 3 FT.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

ST/JRL
Hazardous weather outlook, Jun 1, 9:21 AM EST, 6 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
1021 AM EDT MON JUN 1 2015

GAZ117-119-139-141-SCZ048>051-021430-
COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
1021 AM EDT MON JUN 1 2015

...MODERATE RISK FOR RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK FOR RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

AMZ330-350-352-354-374-021430-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
1021 AM EDT MON JUN 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

GAZ087-088-099>101-114>116-118-137-138-140-SCZ040-042>045-047-052-
021430-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-INLAND CHATHAM-LONG-INLAND LIBERTY-INLAND MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-TIDAL BERKELEY-
1021 AM EDT MON JUN 1 2015

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORMS...SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO AFFECT INTERIOR AREAS OF SOUTHEAST
SOUTH CAROLINA AND SOUTHEAST GEORGIA THIS AFTERNOON AND EVENING.
THERE IS A POTENTIAL FOR A FEW OF THESE THUNDERSTORMS TO BECOME
SEVERE WITH LOCALIZED DAMAGING WINDS. THE RISK FOR ISOLATED SEVERE
THUNDERSTORMS WILL BE GREATEST WEST OF THE INTERSTATE 95 CORRIDOR.
IN ADDITION...THUNDERSTORMS WILL BE CAPABLE OF PRODUCING CLOUD TO
GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL. MINOR FLOODING OF
LOW LYING AND POOR DRAINAGE AREAS IS POSSIBLE.

STAY TUNED TO NOAA WEATHER RADIO...TV OR YOUR LOCAL NEWS SOURCE
FOR THE LATEST WEATHER INFORMATION FROM THE NATIONAL WEATHER
SERVICE IN CHARLESTON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

PLEASE RELAY ANY REPORTS OF HAZARDOUS WEATHER INCLUDING...BUT NOT
LIMITED TO LARGE HAIL...DAMAGING WINDS...AND FLOODING TO THE
NATIONAL WEATHER SERVICE IN CHARLESTON AT 1-888-383-2024.

In the hours before

Local storm report, Jun 1, 1:19 PM EST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
219 PM EDT MON JUN 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     RIP CURRENTS     2 SSE TYBEE ISLAND      31.99N  80.85W
05/31/2015                   CHATHAM            GA   LIFEGUARD

            TYBEE ISLAND LIFEGUARD REPORTED TWO RIP CURRENTS. NO
            RESCUES OCCURRED.

&&

EVENT NUMBER CHS1500354

SPR
Special weather statement, Jun 1, 3:20 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
420 PM EDT MON JUN 1 2015

GAZ087-012045-
JENKINS GA-
420 PM EDT MON JUN 1 2015

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF JENKINS COUNTY UNTIL
445 PM EDT...

AT 419 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MILLEN...MOVING NORTHEAST AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MILLEN...HERNDON...PERKINS AND EMMALANE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO.

&&

LAT...LON 3289 8212 3292 8208 3292 8195 3294 8183
      3295 8182 3292 8177 3278 8183 3274 8211
      3281 8215 3283 8215
TIME...MOT...LOC 2019Z 204DEG 18KT 3285 8201

The radar

The Charleston,SC radar (KCLX), 75 km away, was scanning. The volume nearest the first event began at 21:07 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Bulloch

When
June 1, 4:05 PM EST to 4:06 PM EST
Where
Bulloch County, 2.23 mi SE of Hopeulikit
Measured
1 in hail
Reported by
Public
Coordinates
32.500, -81.820

The public reported quarter size hail along Highway 80 outside Statesboro.

Hail, Bulloch

When
June 1, 4:10 PM EST to 4:11 PM EST
Where
Bulloch County, 2.71 mi SE of Hopeulikit
Measured
0.88 in hail
Reported by
Public
Coordinates
32.490, -81.820

The public reported nickel size hail along highway 80 near Akins Pond Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2015Every state in 2015This day in weather historyWarnings in Georgia, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 586403, 586404.